Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 17, 2026, 3:09 AM CST for 8 counties in Kansas. It took effect at Feb 17, 2026, 12:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2026, 3:09 AM CST (09:09 UTC)
- In effect from
- Feb 17, 2026, 12:00 PM CST
- Expired
- Feb 17, 2026, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS83 KTOP 170909 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 309 AM CST Tue Feb 17 2026 ...FIRE WEATHER WATCH IN EFFECT FROM NOON THROUGH 7 PM TUESDAY... KSZ011-012-023-024-036>039-054-055-058-171015- /O.CAN.KTOP.FW.A.0001.260217T1800Z-260218T0100Z/ Nemaha-Brown-Pottawatomie-Jackson-Geary-Morris-Wabaunsee-Shawnee- Lyon-Osage-Coffey- 309 AM CST Tue Feb 17 2026 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS... The National Weather Service in Topeka has cancelled the Fire Weather Watch. Relative humidities are forecast to be above 30 percent this afternoon. Therefore, the fire weather watch has been cancelled. $$ KSZ008>010-020>022-034-035-171715- /O.UPG.KTOP.FW.A.0001.260217T1800Z-260218T0100Z/ /O.NEW.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- 309 AM CST Tue Feb 17 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR ALL OF NORTH CENTRAL KS AND PORTIONS OF NORTHEAST KS... The National Weather Service in Topeka has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels, which is in effect from noon today to 9 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 034 Ottawa and Fire Weather Zone 035 Dickinson. * TIMING...From noon today to 9 PM CST this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...20 to 25 percent. * TEMPERATURES...75-80 degrees. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
088 WWUS83 KTOP 171640 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1040 AM CST Tue Feb 17 2026 ...FIRE WEATHER WATCH IN EFFECT FROM NOON THROUGH 7 PM TUESDAY... KSZ008>010-020>022-034-035-180300- /O.CON.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- 1040 AM CST Tue Feb 17 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR GUSTY WINDS AND DRY FUELS FOR NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS... * AFFECTED AREA...Republic, Washington, Marshall, Cloud, Clay, Riley, Ottawa and Dickinson. * TIMING...Until 9 PM CST this evening. * WINDS...South and Southwest 20 to 30 mph with gusts around 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 74. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
939 WWUS83 KTOP 171642 CCA RFWTOP URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Topeka KS 1042 AM CST Tue Feb 17 2026 KSZ008>010-020>022-034-035-180300- /O.CON.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- 1042 AM CST Tue Feb 17 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR GUSTY WINDS AND DRY FUELS FOR NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS... * AFFECTED AREA...Republic, Washington, Marshall, Cloud, Clay, Riley, Ottawa and Dickinson. * TIMING...Until 9 PM CST this evening. * WINDS...South and Southwest 20 to 30 mph with gusts around 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 74. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
446 WWUS83 KTOP 180255 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 855 PM CST Tue Feb 17 2026 KSZ008>010-020>022-034-035-180400- /O.EXP.KTOP.FW.W.0001.000000T0000Z-260218T0300Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- 855 PM CST Tue Feb 17 2026 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING... Wind speeds are decreasing and relative humidity values are above criteria, so the Red Flag Warning will be allowed to expire. $$ Drake
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 10:39 PM CST, 4 hours 30 minutes earlier. Its key messages:
- Strong winds are expected Tuesday and could create elevated fire danger. A Fire Weather Watch remains in effect for most areas.
- There are a couple low chance (less than 40 percent) opportunities for precipitation through Saturday. There may even be some light snow Friday morning and again Saturday.
- Cooler temperatures are expected to return by the end of the week and stick around through the weekend.
Area forecast discussion, Feb 16, 10:39 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1039 PM CST Mon Feb 16 2026
.KEY MESSAGES...
- Strong winds are expected Tuesday and could create elevated fire
danger. A Fire Weather Watch remains in effect for most areas.
- There are a couple low chance (less than 40 percent) opportunities
for precipitation through Saturday. There may even be some light
snow Friday morning and again Saturday.
- Cooler temperatures are expected to return by the end of the week
and stick around through the weekend.
&&
.DISCUSSION...
Issued at 139 PM CST Mon Feb 16 2026
19Z water vapor imagery showed a wave off the CA coast with a closed
upper low over the Pacific Northwest. This pattern left broad upper
ridging across the central plains. At the surface an inverted trough
of low pressure extended from the central high plains through the
middle MO river valley. A stronger pressure gradient has caused some
gusty winds across east central KS.
The synoptic pattern is expected to be dominated by a long wave
trough propagating across the country this week with several waves
lifting through the central plains. The initial shortwave is progged
to lift through the northern plains tomorrow as a surface low moves
across the Dakotas. This is expected to strengthen the pressure
gradient across the forecast area with southerly winds
strengthening. This should also allow initially for some higher
dewpoints to lift north into the forecast area. This will have an
impact on the fire weather forecast. See a discussion on this below.
But we could be flirting with wind advisory conditions through
midday Tuesday. There is expected to be decent warm air advection
through the day Tuesday, but mid level clouds may limit insolation.
So have kept highs in the lower and middle 70s. Even though there
should be increased low level moisture, a strong EML over the
boundary layer is forecast to keep the boundary layer capped. But
there should be some steep mid level lapse rates into the evening.
This could allow for an isolated elevated shower or two to develop
in the early evening. What guidance shows the shower activity is
limited with most solutions failing to generate any QPF. So POPs
have been kept in the 20 to 30 percent range Tuesday evening.
Another shortwave is progged to move out Wednesday night and
Thursday. The surface low with this wave is expected to be further
south along the KS/NEB state line. But there is limited opportunity
for moisture to recover ahead of this wave. So precip chances are
mainly restricted to wrap around potential along the NEB state line
Thursday. The 00Z ensembles were pretty mixed with more members
showing no QPF versus those with QPF. So again POPs remain in the
chance category with any precip amounts likely to be less than a
tenth of an inch. Temps could be cold enough for some light snow
into Friday morning if there is precip. A third shortwave could move
across the plains on Saturday, but operational solutions tend to
keep this wave mainly south of the forecast area as it weakens and
shears out. So POPs remain in the 20 to 30 percent range while
models show the better forcing passing south of the forecast area.
After a warm start to the forecast period on Tuesday, the troughing
progged through the end of the week should bring more seasonal
temperatures to the region. Ensemble spread is pretty reasonable
through Friday with spreads increasing for the weekend. Still the
seventy fifth percentile would keep lows around freezing and highs
in the 50s. This seems to be handled reasonable well by the NBM.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1031 PM CST Mon Feb 16 2026
VFR at sites with focus on the gusty winds increasing aft 12-13Z,
gusting to around 30 kts in the afternoon. Southerly winds veer
to the southwest aft 02Z, gradually weakening below 10 kts
sustained by 06Z. Low level turbulent winds are most likely
as sfc winds increase with the low level jet up to 40 kts at 2kft.
&&
.FIRE WEATHER...
Issued at 139 PM CST Mon Feb 16 2026
It is not clear whether extreme fire weather conditions will develop
on Tuesday. Confidence in the wind forecast is high with gusts
around 40 mph expected. But the southerly winds will also bring
higher moisture into northeast KS, and a Pacific front is expected
to remain west of Concordia until after 00Z. With cloud cover
potentially limiting mixing and a lack of a strong westerly
component to the winds, minimum RH values may hold around 25 percent
across north central KS and above 40 percent for east central KS.
Have opted to keep the fire weather watch going to allow later
shifts to evaluate the 00Z guidance tonight.
RH is forecast to be lower on Wednesday with a westerly wind
shunting moisture east of the area. But wind speeds are also
forecast to be lighter with speeds in the 10 to 15 mph range. There
is some potential for strong winds and low RH Thursday afternoon
over east central KS, but confidence in this is low at this time.
&&
.CLIMATE...
Issued at 1031 PM CST Mon Feb 16 2026
Record temperature information for February 17:
Record High Forecast High
-----------------------------------------
Topeka 77, set in 2017 73
Concordia 79, set in 1970 76
Record Highest Minimum Forecast Minimum
----------------------------------------------------
Topeka 43, set in 1992 52
Concordia 44, set in 1915 49
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ054-KSZ055-KSZ058.
&&
DISCUSSION...Wolters
AVIATION...Prieto
FIRE WEATHER...Wolters
CLIMATE...PoageHazardous weather outlook, Feb 16, 1:42 PM CST, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 142 PM CST Mon Feb 16 2026 KSZ008>012-020>024-026-034>040-054>056-058-059-171945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 142 PM CST Mon Feb 16 2026 This Hazardous Weather Outlook is for portions of east central, north central, and northeast Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong southerly winds are forecast to gust to around 40 mph on Tuesday. This could lead to elevated fire danger and a Fire Weather Watch remains in effect for most areas Tuesday afternoon and evening. Elevated fire danger may also develop on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.